Adventures in Medications

My first really bad experience with medication was back in 2006. I had been taking Effexor for several years, went off it cold turkey because I ran out and was living 200+ miles away from my former medical clinic in the Beaverton Oregon area.

Don’t let anyone ever tell you that the withdrawal from Effexor is easy. I had agitation, headaches, anxiety, dry mouth, insomnia, cold sweats, hot flashes, and hallucinatory-type dreams that lasted for hours. After approximately a week of this I ended up having my father drive me to Bend Memorial Clinic (who flat out refused to treat me because I didn’t have money for the upfront fee they required). I was forced to walk across the street (in approximately 9-10 degree weather) to the emergency room at St Charles Medical Center

I was switched to Welbutrin since there are long term side effects to extended Effexor usage that are not good (increased blood pressure, weight gain, sexual dysfunction, etc).

The Welbutrin was a total disaster.

I’ve never been one to suffer fools gladly, but the Welbutrin made me the angriest person you could ever hope to be around (agitation and hostility abounded, I called someone on the phone a bitch BEFORE I hung up, now she was indeed being difficult but normally I would have hung up and then called her names).

My second cousin had been prescribed Welbutrin as a stop smoking aid, and had the same reaction to it. She talked to my mother about her experience with Welbutrin and my mother (who’d been on the receiving end of one of my Welbutrin-affected rages, and had told my cousin about it) mentioned it to me.

By this time I’d realized something was very wrong and I stopped the Welbutrin without waiting to discuss it with my doctor.

Now I am dealing with a side effect of generic Vicodin (Hydrocodone/Acetaminophen). On October 1 2011 I fell and banged up my right knee (no bleeding, no visible bruising, the skin didn’t appear to be broken, but it was swollen and causing pain). I went to Mosaic Medical on Monday October 3, had an x-ray on Tuesday October 4 at Central Oregon Radiology, and the knee was found to be ‘normal’ although swollen and painful.

Wednesday October 5 my hip/thigh/groin area on the same leg started to hurt. I grumbled and limped along until I could see another doctor at Mosaic Medical on Tuesday October 12 2011. The diagnosis was basically corollary damage from the knee injury in that I was walking differently (favoring the leg, using a different stance, etc) and that the difference had stressed out the muscles from the knee on up the leg into the hip/thigh/groin area.

I was given a prescription for 20 tablets of generic Vicodin (Hydrocodone/Acetaminophen). I’ve discovered that this medication helps me sleep but doesn’t do much for the pain in my leg (the pain has gotten better but that’s a function of time not the medication).

The real problem is that the generic Vicodin (Hydrocodone/Acetaminophen) makes me weepy. I could truly cry 24/7, over silly things, or nothing at all. I don’t normally cry very much and I am certainly not happy with the waterworks running 24/7

And for those of you saying, oh that sounds like menopause not a medication reaction: my most recent menstrual period stopped yesterday. I have always had long menstrual cycles (33 days is a normal menstrual cycle for me) so once in a while I have a month with no period but that is solely due to the long cycles not menopause.

I have had regular periods since I was 14 years old and the only change I see now (in my early fifties) is that they are lighter. Now that I’ve said that publicly, Novembers menses will be another one of those “can’t leave the house” disasters ROFLMAO!! I’ve only had three of those in my lifetime (one was the first month that I was on blood thinners) but three is enough.

I have them every month whether I want them or not, and as I recall the medical definition of ‘menopause’ means one year without menses (periods). I may be in perimenopause as diagnosed nearly 9 years ago but I am still having regular monthly menses.

So the weepiness is not my hormones, nor is it PMS, nor is it menopause, or anything else other than the damn generic Vicodin (Hydrocodone/Acetaminophen) and I refuse to take it any longer!

You can follow any responses to this entry through the RSS 2.0 feed. You can leave a response, or trackback from your own site.

Leave a Reply

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>